A 2-year-old (12 kg) girl was transported to the hospital by ambulance after having a witnessed seizure at home. The child was healthy, born at term, and without any significant past medical history. Although her family had recently immigrated to the United States, she was followed in a primary care clinic and was fully vaccinated. She had one screening test for lead, which was “normal.” Her mother relates that their house had problems with roaches, mice, and rats and she thinks her husband applied a chemical to deal with the problem.
About 20 minutes before the girl became ill, her mother saw the child pick up something from the corner of the room and immediately thereafter removed some material that looked like food from the child’s mouth. The girl subsequently lost consciousness and began to shake. The mother called 9-1-1 and when EMS arrived the child was intermittently seizing. Lorazepam (1 mg IM) was administered and EMS gave the child supplemental oxygen for transport. The paramedics reported that the child stopped seizing during transport but started again upon arrival to the emergency department. Physical Examination
On arrival, the child was seizing with the following vital signs: blood pressure, 90/40 mm Hg; pulse, 160 beats/min, respiratory rate, 36 breaths/min; temperature, 100°F (37.7°C); oxygen saturation, 100% on a 100% nonrebreather mask and rapid reagent glucose of 160 mg/dL. There were no signs of trauma. The skin was moist, pupils were 4 to 5 mm and fixed, the chest was clear, heart sounds were regular, and her abdomen was soft. Neurologic examination revealed repetitive symmetrical movements of the limbs, slight eye deviation to the left, and a lack of responsiveness to stimulation. Initial Management
Another 1 mg dose of lorazepam was given IM, while an IV line was being inserted. Additional blood samples were obtained for complete blood count, electrolytes, liver function tests, and creatine phosphokinase. The child continued to seize and a 2-mg IV dose of lorazepam was administered that terminated the seizure. Repeat vital signs were notable for a pulse of 165 beats/min and a rectal temperature of 100.6°F (38.1°C). Blood cultures were sent and the child was given an empiric dose of ceftriaxone. An ECG was obtained and showed sinus tachycardia with normal axis and intervals. What Is the Differential Diagnosis?
In addition to infectious, structural, and traumatic causes for repeated seizures, the history is suggestive of pesticide poisoning. Pesticides are defined by the US Federal Insecticide, Fungicide, and Rodenticide Act (FIFRA) as “any substance or mixture of substances intended for preventing, destroying, repelling, or mitigating any pest, and any substance or mixture of substances intended for use as a plant regulator, defoliant, or desiccant.” Since 1947, the production, use, and distribution of pesticides in the United States have been regulated under FIFRA and its subsequent amendments in 1972, 1975, and 1978. In 1970, the US Environmental Protection Agency (EPA) was given the authority to administer and enforce FIFRA ...